Minnesota, 2022

Hail and Damaging Wind in Minnesota, May 29, 2022

May 29, 2022 · NWS FGF · 15 events in 8 counties and zones

Scattered severe thunderstorms brought damaging winds and large hail to the area during the morning, with a second round of severe storms during the mid-afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Scattered severe thunderstorms brought damaging winds and large hail to the area during the morning, with a second round of severe storms during the mid-afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 29, 2:21 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, May 29, 2:21 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 AM CDT Sun May 29 2022

.SHORT TERM...(Today through Monday night)
Issued at 320 AM CDT Sun May 29 2022

The severe thunderstorm potential over the next two days remains
the main forecast challenge.

As of early this morning, storms over northeast South Dakota
continue to move into the southern FA. This looks like a mesoscale
convective system with quite a bit of lightning activity. ML and
MUCAPE values taper off to almost nothing just north of the ND/SD
border. There is somewhat of a low level jet focused into this
area with broad 850-700mb warm advection. Several cells have
formed in this area with brief strong cores that show the
potential for small hail. Not seeing anything consistently strong
however. Have also been watching some of the cells in northeast SD
for wind potential. Models yesterday did a good job forecasting
this area of showers and storms, and they showed them moving north
to northeast through this FA during the early morning hours. There
is another MCS forming down near KFSD, which a new Severe
Thunderstorm Watch was recently issued for. This area has better
warm advection and low level jet support. So for our FA, expect
fairly widespread showers and weaker storms to keep pushing
through overnight into Sunday morning.

For today, lingering overnight showers and storms may take until
mid to late morning to exit the FA. So there will be the
traditional questions on the degree and timing of clearing, where
boundaries may set up, and heating/instability for afternoon and
evening convection. The NBM has not been warm enough on afternoon
highs the past few days, so have gone a little warmer. The
humidity has definitely returned, so that is not a question. The
SPC Day 1 Convective Outlook did not change too much from
yesterday. The SPC discussion mentions storms redeveloping by
afternoon, which most of the high resolution models also show.
How things maintain or change moving into the evening are a little
more uncertain. The low level jet is fairly strong (50 knots+),
but is focused more to the east of the FA. SPC and the various
high resolution models show the storms well south of the FA
congealing into a complex and moving northeast in the evening and
overnight along the low level jet. This should be mainly east of
the FA, but how far west it extends is still in doubt.

So like this morning, there could be some ongoing Monday morning
convection across the FA. So once again, the degree of clearing
and heating, and where boundaries may be is still a bit uncertain.
By afternoon, temperatures still look to be in the 70s to around
80 along and east of the Red River Valley, with the rich moisture
in place. Overall, the SPC Day 2 Convective Outlook did not change
too much either, although it did back things up a little further
west. After any lingering morning convection, it looks like it
will take until afternoon to recharge again. So another round of
afternoon into evening storms looks likely. 0-6km shear looks very
good with the upper jet pushing into central MN by 00z Tuesday.
Not sure how long into Monday evening storms will last in this FA,
as the low level jet also focuses to the east (and remains very
strong). So an active couple of days are upcoming.

.LONG TERM...(Tuesday through Saturday)
Issued at 320 AM CDT Sun May 29 2022

Isolated showers and storms remain possible during the morning hours
on Tuesday as the low pressure system that brings Severe
Thunderstorm chances Monday moves out of the region. As the system
moves out a brisk NW wind settles in throughout Tuesday and into
Wednesday morning. Wind gusts approach 30-35mph at times in the
Devils Lake Basin, with 25-30mph for the Red River Valley. Cooler
air comes down from Canada thanks to those NW winds. Highs on
Tuesday reach into the mid 50s to lower 60s, with lows Tuesday night
in the low to mid 40s. Below normal temperatures continue throughout
the remainder of the long term as zonal flow sets up across the
northern plains. The ridge in the southern United States struggles
to amplify, suggested by long term guidance. If the ridge where to
amplify more, temperatures would increase closer to climate normals.

Temperatures throughout the long term from Wednesday through next
weekend remain in the 60s, with near 70 for areas in the southern
valley. Zonal flow aloft may introduce a system or two through
southern Canada clipping our region bringing a brief shower at
times. This is determinant on systems coming out of the SW portions
of Canada. At this time guidance suggest little to no activity in
those regions to justify shower chances at the end of the long
term.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1133 PM CDT Sat May 28 2022

Confidence is lower in the early 06Z TAF periods. Most guidance
suggests an area of showers (maybe embedded thunder) will affect
most sites for at least a few hours at some point Sunday morning,
with MVFR cigs developing. Did go with the MVFR cigs in the
forecast, but coverage is what is most uncertain and would
anticipate periods of VFR conditions.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...Spender
AVIATION...TG
Hazardous weather outlook, May 29, 2:43 AM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
343 AM CDT Sun May 29 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-300845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
343 AM CDT Sun May 29 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move through portions of the
region early this morning. However, severe storms are not
expected.

Scattered severe thunderstorms are expected this afternoon and
evening. The potential exists to see damaging winds up to 70 mph,
hail up to 2 inches in diameter, and an isolated tornado threat.
Localized flash flooding may also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The next chance for severe thunderstorms will be Monday afternoon
and evening, with the potential for damaging winds up to 80 mph,
large hail up to 2 inches in diameter, and an isolated tornado
threat. Localized flash flooding may also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 29, 12:12 AM CST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
112 AM CDT Sun May 29 2022

NDZ049-052-053-290645-
Sargent ND-Ransom ND-Richland ND-
112 AM CDT Sun May 29 2022

...A strong thunderstorm will impact portions of eastern Ransom,
northwestern Richland and eastern Sargent Counties through 145 AM
CDT...

At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rutland, or 44 miles west of Wahpeton, moving northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Cayuga around 115 AM CDT.
  De Lamere, Milnor and Hamlin around 125 AM CDT.
  McLeod around 135 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4599 9749 4610 9774 4658 9742 4642 9693
TIME...MOT...LOC 0612Z 217DEG 48KT 4612 9753

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG
Special weather statement, May 29, 2:09 AM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
309 AM CDT Sun May 29 2022

MNZ003-029-NDZ039-049-053-290845-
Clay MN-Wilkin MN-Ransom ND-Richland ND-Cass ND-
309 AM CDT Sun May 29 2022

...Strong thunderstorms will impact portions of southwestern Clay,
Wilkin, east central Ransom, southeastern Cass and Richland Counties
through 345 AM CDT...

At 309 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McLeod to Mantador to Lake Traverse
Reservation. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Mantador and McLeod around 310 AM CDT.
  Barney and Great Bend around 315 AM CDT.
  Mooreton, Lamars and Blackmer around 320 AM CDT.
  Fairmount, Dwight and Sonora around 325 AM CDT.
  Galchutt, Barrie and Tenney around 330 AM CDT.

This includes Interstate 29 between mile markers 0 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4614 9700 4637 9737 4674 9696 4660 9656
      4616 9629 4602 9646 4602 9658 4596 9657
      4595 9656 4593 9657 4593 9687
TIME...MOT...LOC 0809Z 213DEG 42KT 4636 9726 4618 9697 4588 9678

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

VG
Special weather statement, May 29, 4:48 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
548 AM CDT Sun May 29 2022

MNZ001>003-014-015-022-027-291115-
West Becker MN-Red Lake MN-Mahnomen MN-Clay MN-West Polk MN-
Norman MN-East Polk MN-
548 AM CDT Sun May 29 2022

...Strong thunderstorms will impact portions of central Red Lake,
northeastern Clay, eastern Norman, south central Polk, western
Mahnomen and northwestern Becker Counties through 615 AM CDT...

At 548 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flaming to near Hawley. Movement was north
to northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Flaming around 550 AM CDT.
  Fertile around 555 AM CDT.
  Ulen and Maple Bay around 600 AM CDT.
  Syre, Dugdale and Flom around 605 AM CDT.
  Twin Valley, Terrebonne and Faith around 610 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4684 9639 4755 9645 4796 9603 4721 9593
TIME...MOT...LOC 1048Z 191DEG 60KT 4747 9636 4691 9634

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG

The radar

The Fargo/Grand Forks radar (KMVX), 89 km away, was scanning. The volume nearest the first event began at 11:04 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Norman

When
May 29, 5:05 AM CST
Where
Norman County, 2.92 mi NNW of Fossum
Measured
1 in hail
Reported by
Public
Coordinates
47.270, -96.200

Hail, Mahnomen

When
May 29, 5:30 AM CST
Where
Mahnomen County, 5.04 mi SSW of Mahnomen
Measured
1 in hail
Reported by
Public
Coordinates
47.250, -96.010

Hail, Mahnomen

When
May 29, 5:40 AM CST
Where
Mahnomen County, 0.83 mi SE of Mahnomen
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.310, -95.970

Received a report of dime to nickel sized hail.

Hail, Polk

When
May 29, 6:20 AM CST
Where
Polk County, 0.46 mi E of Gully
Measured
1.75 in hail
Reported by
Public
Coordinates
47.770, -95.620

Received a report of 1.75-inch hail via social media.

Hail, Polk

When
May 29, 6:20 AM CST
Where
Polk County, Trail
Measured
1 in hail
Reported by
Public
Coordinates
47.780, -95.700

Received a report of 1-inch hail via social media.

Hail, Polk

When
May 29, 6:25 AM CST
Where
Polk County, 0.46 mi E of Gully
Measured
1.75 in hail
Reported by
Public
Coordinates
47.770, -95.620

Hail began around 720 am CDT and increased in size through around 725 am CDT. Report and photo relayed via social media.

Hail, Clearwater

When
May 29, 6:32 AM CST
Where
Clearwater County, 3.11 mi NW of Berner
Measured
1 in hail
Reported by
Public
Coordinates
47.830, -95.530

Received a report of quarter-sized hail and strong winds.

Thunderstorm Wind, Clearwater

When
May 29, 7:12 AM CST
Where
Clearwater County, 12.44 mi NE of Berner
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.920, -95.280

A few trees were blown down near Minnesota HWY 1 and BIA 19. Time estimated based on radar.

Hail, Beltrami

When
May 29, 9:20 AM CST
Where
Beltrami County, 2.07 mi S of Thorhult
Measured
1.25 in hail
Reported by
Public
Coordinates
48.200, -95.250

Hail and very heavy rain fell for 10 to 15 minutes.

Hail, Otter Tail

When
May 29, 12:15 PM CST
Where
Otter Tail County, 2.8 mi N of Lyman
Measured
0.75 in hail
Reported by
Public
Coordinates
46.390, -95.260

Hail up to the size of dimes fell across portions of Compton Township.

Hail, Polk

When
May 29, 2:25 PM CST
Where
Polk County, 2.8 mi N of Erskine
Measured
0.75 in hail
Reported by
Public
Coordinates
47.710, -96.010

Hail, Red Lake

When
May 29, 2:30 PM CST
Where
Red Lake County, 2.07 mi S of Brooks
Measured
1 in hail
Reported by
Public
Coordinates
47.790, -96.000

Hail, Red Lake

When
May 29, 3:35 PM CST
Where
Red Lake County, 8.67 mi NNE of Oklee
Measured
1 in hail
Reported by
Public
Coordinates
47.940, -95.780

Received a video of very heavy rain accompanied by 1-inch hail via social media.

Hail, Red Lake

When
May 29, 3:45 PM CST
Where
Red Lake County, 9.7 mi NE of Oklee
Measured
1.75 in hail
Reported by
Public
Coordinates
47.940, -95.740

Hail ranging from the size of ping pong balls to golf balls was reported, with photos sent via social media.

Hail, Roseau

When
May 29, 5:25 PM CST
Where
Roseau County, 1.83 mi W of Homolka
Measured
1 in hail
Reported by
Public
Coordinates
48.550, -95.990

Dime to quarter-sized hail was reported via photo on social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034051, 1034052, 1034053, 1033719, 1033720, 1034054, 1034056, 1034057, 1034058, 1034059, 1034060, 1033721, 1033722, 1034062, 1034063.